Hail, Breckinridge
- When
- April 13, 11:58 AM CST
- Where
- Breckinridge County, Cloverport
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.830, -86.630
An upper level wave and advancing cold front were the focus for thunderstorms development during the afternoon of April 13th across central Kentucky. The main concern with these storms was large hail but a few damaging wind gusts also occurred along with a report of a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
An upper level wave and advancing cold front were the focus for thunderstorms development during the afternoon of April 13th across central Kentucky. The main concern with these storms was large hail but a few damaging wind gusts also occurred along with a report of a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 13, 11:57 AM CST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 157 PM EDT MON APR 13 2009 .SHORT TERM (TONIGHT AND TUESDAY)... SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS THE AREA AND SHOULD BECOME MORE WIDESPREAD THE NEXT FEW HOURS AND MOVE FROM WEST TO EAST ACROSS THE AREA THROUGH EARLY EVENING. LARGE HAIL WILL CONTINUE TO BE THE MAIN THREAT WITH DAMAGING WINDS AND ISOLATED TORNADOES SECONDARY THREATS. A CLEAR SLOT IS CURRENTLY MOVING OVER THE AREA AND THE WARM FRONT HAS MOVED INTO SOUTHERN INDIANA...ALLOWING THE AREA TO BECOME INCREASINGLY UNSTABLE AND FAVORABLE FOR THUNDERSTORM DEVELOPMENT. EXPECT STORMS TO BE A MIX OF ISOLATED AND LINEAR SEGMENTS. LATEST MSAS PLOT SHOWS ELONGATED SURFACE LOW FROM SOUTHERN IL INTO WESTERN KY. THIS LOW WILL CONTINUE TO SLOWLY TRACK EASTWARD THROUGH TONIGHT. COLD FRONT IS CURRENTLY LOCATED ACROSS WEST CENTRAL MO INTO CENTRAL AR AND WILL TRACK EASTWARD AS THE LOW MOVES ALONG THE OHIO RIVER. ONCE INITIAL LINE OF THUNDERSTORMS PASSES THE AREA AND BEGINS TO WEAKEN AFTER SUNSET...EXPECT ONLY LIGHT PRECIPITATION THROUGH AROUND 06Z. AS THE THE FRONT PASSES PRECIPITATION SHOULD MOSTLY COME TO AN END BUT LIGHT RAIN OR DRIZZLE WILL BE POSSIBLE AND MOISTURE REMAINS SUFFICIENT AND SURFACE LOW WILL BE SLOW TO MOVE OUT OF THE AREA. SO...LIGHT PRECIPITATION COULD POTENTIALLY LINGER INTO TUESDAY WITH THE BEST CHANCE FOR THIS TO OCCUR BEING ACROSS THE BLUEGRASS REGION. EXPECT MOSTLY CLOUDY CONDITIONS TO REMAIN THROUGH THE DAY TUESDAY UNTIL THE LOW FINALLY STARTS TO LIFT TO THE NORTHEAST BY TOMORROW EVENING. OVERNIGHT LOWS WILL RANGE FROM THE MID 40S TO NEAR 50 WITH HIGHS TUESDAY ONLY WARMING A FEW DEGREES INTO THE LOW 50S. .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)... LONG TERM MODEL SOLUTIONS FROM OVERNIGHT AND THIS MORNING ARE IN PRETTY GOOD AGREEMENT WITH THE SYNOPTIC PATTERN. A VERY HIGHLY AMPLIFIED PATTERN LOOKS TO BE SHAPING UP OVER THE CONUS THROUGH THE EXTENDED PERIOD. GIVEN THIS HIGHLY AMPLIFIED PATTERN...MODEL SOLUTIONS EXHIBIT A BIT OF SPREAD BY THE WEEKEND. IN THIS CASE...WE WILL LEAN MORE TOWARD THE 06Z GFS ENSEMBLE MEAN SOLUTION WHICH IS A GOOD COMPROMISE BETWEEN THE OP GFS AND EURO. TUESDAY NIGHT THROUGH THURSDAY NIGHT... SLOW MOVING UPPER LEVEL LOW IS FCST TO MOVE EAST THROUGH THE OHIO VALLEY TUE NIGHT AND WED. QUITE A BIT OF LOWER LEVEL MOISTURE WILL LIKELY BE IN THE AREA RESULTING IN MOSTLY CLOUDY SKIES. SOME LIGHT SHOWERS WILL CERTAINLY BE POSSIBLE...ESPECIALLY ACROSS THE NORTHEAST HALF OF THE FA. THIS ACTIVITY SHOULD DIMINISH BY THURSDAY MORNING AS BEST LIFT AND MOISTURE BEGIN TO RAPIDLY PULL OUT. GIVEN THE CLOUD COVER...HAVE GONE SLIGHTLY WARMER WITH OVERNIGHT TEMPS WITH LOWS IN THE LOWER TO MID 40S. CLOUDS SHOULD HANG TOUGH THROUGH MUCH OF THE DAY ON WEDNESDAY WITH HIGHS IN THE MID TO UPPER 50S. BY THURSDAY...TROF AXIS SHIFTS TO THE EAST COAST AS STRONG RIDGING BUILDS QUICKLY IN FROM THE WEST. THIS SHOULD RESULT IN PARTLY TO MOSTLY SUNNY SKIES ALONG WITH WARMER TEMPERATURES. TEMPS WILL LIKELY START OUT IN THE LOWER 40S WITH AFTERNOON HIGHS TOPPING OUT IN THE UPPER 60S TO AROUND 70. LOWS THU NIGHT LOOK TO DROP IN THE MID 40S IN THE NE TO THE UPPER 40S IN THE SW AS SOUTHWEST FLOW IN THE PBL KEEPS THINGS A BIT WARMER. FRIDAY THROUGH MONDAY... UPPER LEVEL RIDGE AXIS LOOKS TO REMAIN OVER THE REGION FOR FRIDAY RESULTING IN SUNNY AND MILD CONDITIONS. HIGHS SHOULD PUSH INTO THE LOWER 70S BASED ON THE ENSEMBLE SPREAD. THOUGH THIS COULD BE TEMPERED A BIT IN THE SW AS MID-HIGH LEVEL CLOUDS WILL BE STREAMING IN FROM THE NEXT SYSTEM APPROACHING FROM THE WEST. LOWS FRIDAY WILL LIKELY BE IN A GRADIENT WITH COOLER READINGS IN THE BLUEGRASS. CURRENT THINKING IS LOWS IN THE LOWER 40S UP IN THE BLUEGRASS WITH MID AND UPPER 40S ACROSS THE CENTRAL AND SOUTHWEST SECTIONS. BASED ON THE ENSEMBLE GUIDANCE...SATURDAYS WEATHER STILL LOOKS GOOD FOR THE OPENING ACTIVITIES OF THE DERBY FESTIVAL. THE 00Z EURO AND 06Z GFS AND GFS ENSEMBLE HAVE SLOWED DOWN THE ARRIVAL OF PRECIPITATION. BASED ON THE ENSEMBLE MEAN...CAN NOT SEE ANYTHING OTHER THAN SOME VERY ISOLATED TO SCATTERED ACTIVITY MAINLY WEST OF I-65 DURING THE DAYLIGHT HOURS. SOME INCREASE IN PRECIP IS LIKELY...BUT MAINLY AFTER MIDNIGHT SAT NIGHT. THUS...HAVE DECREASED POPS TO SLIGHT CHANCE FOR SAT WITH SLOWLY INCREASING POPS FOR SAT NIGHT. MILD TEMPS ARE EXPECTED FOR SAT WITH HIGHS IN THE UPPER 60S TO THE LOWER 70S. TEMPS WILL DEPEND TOTALLY ON CLOUD COVER BULK OF PRECIPITATION LOOKS TO HOLD OFF UNTIL SUNDAY WITH WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS IN THE MIX AS SFC LOW AND UPPER LEVEL SYSTEM PUSH THROUGH THE REGION. DRIER AND COOLER WEATHER LOOK GOOD FOR MONDAY BASED ON THE LATEST SOLUTIONS. HIGHS SUNDAY SHOULD STILL BE MILD WITH HIGHS IN THE MID TO UPPER 60S. HIGHS MONDAY WILL BE MUCH COOLER WITH HIGHS IN THE UPPER 50S TO THE LOWER 60S. OVERNIGHT LOWS IN THE MID AND UPPER 40S. && .AVIATION (18Z TAFS)... A WARM FRONT ASSOCIATED WITH A SURFACE LOW OVER SOUTHERN IL HAS MOVED NORTH OF THE AREA ALLOWING STRATUS DECK TO BECOME BROKEN AND CU TO FORM. WINDS HAVE ALSO TURNED TO THE SOUTH AND BECOME GUSTY AT AROUND 25 KTS. SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE NEXT FEW HOURS AND MOVE FROM WEST TO EAST ACROSS THE AREA THROUGH EARLY EVENING AS A COLD FRONT APPROACHES THE REGION. MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND GUSTY WINDS. ONCE THE STORMS PASS...LIGHT PRECIPITATION MAY LINGER THROUGH THE OVERNIGHT HOURS BUT FOR THE MOST PART EXPECT BULK OF PRECIPITATION TO BE OVER BY AROUND 06Z. WINDS WILL BECOME WESTERLY TOWARD 12Z AS THE FRONT PASSES THE AREA AND DIMINISH TO AROUND 10 KTS. LOW CIGS WILL STICK AROUND THE REGION AND MAINLY MVFR CONDITIONS ARE EXPECTED AFTER 06Z UNTIL THE END OF THE TAF PERIOD. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...TORNADO WATCH 151 IN EFFECT UNTIL 9 PM EDT/8 PM CDT FOR CENTRAL KENTUCKY. IN...TORNADO WATCH 151 IN EFFECT UNTIL 9PM EDT/8 PM CDT FOR SOUTHERN INDIANA. && WEATHER.GOV/LOUISVILLE SHORT TERM...LS LONG TERM....MJ AVIATION.....LS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1050 AM EDT MON APR 13 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-141500- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 1050 AM EDT MON APR 13 2009 /950 AM CDT MON APR 13 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL BRING THUNDERSTORMS TO THE REGION THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD BE SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT. A FEW STRONG WIND GUSTS AND AN ISOLATED TORNADO WILL BE SECONDARY THREATS. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 3PM AND 9PM EDT...2PM AND 8PM CDT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED THUNDERSTORMS WILL RETURN TO THE REGION SATURDAY...WITH BETTER CHANCES SATURDAY NIGHT INTO SUNDAY AS LOW PRESSURE APPROACHES FROM THE WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY. SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR NOAA ALL-HAZARDS WEATHER RADIO...OR WEATHER.GOV/LOUISVILLE ON THE INTERNET FOR THE LATEST FORECASTS AND UPDATES.
The Louisville radar (KLVX), 62 km away, was scanning. The volume nearest the first event began at 17:56 UTC.
10 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail reported on HWY 144 near Sirocco.
Oldham County dispatch reported a tree down across the train tracks on La Grange Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164608, 164611, 164612, 164621, 164610, 164614, 164618, 164619, 164615, 164617, 164616.